Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 110, NWS Midland/Odessa, TX

August 15, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 15, 2004, 4:17 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 4:17 PM MDT (22:17 UTC)
Expired
Aug 15, 2004, 7:15 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 152217
FFWMAF
NMC025-160115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM MDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 715 PM MDT

* AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A LINE OF THUNDERSTORMS EXTENDING FROM NEAR MCDONALD TO LOVINGTON  
  TO HOBBS AND EUNICE. THESE STORMS WERE MOVING NORTH AT 5 TO 10 MPH 
  AND WERE PRODUCING RAINFALL AMOUNTS OVER TWO INCHES PER HOUR.
  
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS 
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED 
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY 
AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY...CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3240 10334 3232 10307 3329 10308 3327 10355
      3274 10358

$$
1 follow-up statement
000 
WGUS74 KMAF 160028
FFSMAF
NMC025-160115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM MDT SUN AUG 15 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM MDT FOR LEA COUNTY...

AT 619 PM MDT...THUNDERSTORMS PRODUCING HEAVY RAIN EXTENDED FROM 
EUNICE TO HALFWAY WITH MODERATE RAINFALL ALSO EXTENDING TO NORTH OF 
TATUM.  FLASH FLOODING IS EXPECTED WITH THESE STORMS ON NM 176.  
FLOODING FROM EARLIER STORMS WILL ALSO BE POSSIBLE NORTHWEST OF 
LOVINGTON.  THESE STORMS WILL HAVE LITTLE MOVEMENT.

SOME LOCATIONS AFFECTED BY THUNDERSTORMS PRODUCING FLASH FLOODING 
INCLUDE...EUNICE...HOBBS...LOVINGTON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3219 10368 3232 10307 3329 10308 3327 10356
      3272 10369

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 12:46 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 15, 12:46 PM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
146 PM CDT SUN AUG 15 2004

.SHORT TERM...
ONCE AGAIN THE GFS APPEARS TO HAVE THE BEST INITIALIZATION WHEN
COMPARED TO HAND ANALYSES OF MANDATORY LEVELS...LOW LEVEL MOISTURE
AND MASS FIELDS...AND PRECIP WATER.  AN UPPER LEVEL SHEAR AXIS WILL
CONTINUE OVER THE REGION OVERNIGHT...AND WHILE IT IS HARD TO PICK
OUT SUBTLE CIRCULATIONS EMBEDDED WITHIN THIS SHEAR ZONE....THERE
DOES APPEAR TO BE TWO CIRCULATION CENTERS EVIDENT IN WATER VAPOR
IMAGERY...ONE OVER NORTHWESTERN CHIHUAHUA ABOUT 180 KM EAST OF
KELP...AND ANOTHER OVER THE DAVIS MOUNTAINS.  THE LATTER IS AIDING
CONVECTIVE REGENERATION OVER THE BIG BEND AND DAVIS MOUNTAINS...
WHILE THE CONVECTION DEVELOPING OVER THE SOUTHEASTERN NEW MEXICAN
PLAINS EAST ACROSS THE NORTHERN PERMIAN BASIN APPEARS TO BE DRIVEN
BY DIABATIC HEATING IN A LOW CIN ENVIRONMENT.  THE CIRCULATION OVER
NORTHERN CHIHUAHUA SHOULD AID IN THE DEVELOPMENT OF ANOTHER MCS OVER
CHIHUAHUA THIS AFTERNOON AND EVENING...AND THIS MCS IS EXPECTED TO
AFFECT FAR WEST TEXAS TONIGHT.

AS WAS THE CASE LAST NIGHT...KINEMATIC AND THERMODYNAMIC PARAMETERS
FAVOR MULTICELLS...AND A FEW COULD APPROACH SEVERE LEVELS...WITH
MARGINALLY SEVERE HAIL AND WIND EXPECTED...PRIMARILY OVER THE
NORTHERN THIRD OF THE CWFA WHERE SURFACE BASED INSTABILITY IS
GREATEST.  AND AS WAS THE CASE LAST NIGHT...SLOW STORM PROPAGATION
ALONG WITH PRECIP WATER VALUES EXCEEDING THREE CM MAY RESULT IN
LOCALIZED FLASH FLOODING...PARTICULARLY OVER PRESIDIO...JEFF
DAVIS...AND NORTHERN BREWSTER COUNTIES...WHERE HEAVY RAINS FELL LAST
NIGHT.  ANY ADDITIONAL RAINFALL INTO CONTRIBUTING BASINS SHOULD
CAUSE ADDITIONAL RISES ALONG THE RIO GRANDE OVERNIGHT.  WHILE RIVER
FLOODING IS NOT EXPECTED TO BE SIGNIFICANT...THOSE WITH INTERESTS
ALONG THE RIO GRANDE ARE ENCOURAGED TO KEEP UP WITH THE LATEST RIVER
FLOOD STATEMENTS AND WARNINGS.

WE HAVE RECONFIGURED SHORT TERM POP...QPF...SKY...AND WX GRIDS TO
PLACE THE GREATEST LIKELIHOOD OF SHRA/TSRA ACROSS THE WESTERN HALF
OF THE CWFA.  QPF MAP VALUES NEAR 1.5 CM IS PROGGED OVERNIGHT ACROSS
MUCH OF PRESIDIO COUNTY...WITH LESSER AMOUNTS FORECAST NORTH AND
EAST.  EXPECT THAT MUCH OF THE CONVECTION OVER THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS WILL DIMINISH IN COVERAGE A FEW HOURS
AFTER SUNSET...BUT CONVECTION WILL CONTINUE OVER FAR WEST TEXAS
THROUGH THE EARLY MORNING HOURS SUNDAY.  OTHERWISE...WE HAVE TRENDED
DEWPOINT AND WIND GRIDS TOWARD THE GFS SOLUTION...AND HAVE USED THE
BAKER TECHNIQUE FOR MIN TEMPS OVERNIGHT.

.LONG TERM...
BY 12Z MONDAY THE FOCUS FOR CONVECTION WILL CONTINUE TO BE OVER THE
WESTERN HALF OF THE FORECAST AREA. THIS AS THE MID/UPPER AIR RIDGE
AXIS PERSISTS FROM NORTHERN NEW MEXICO INTO SOUTHWESTERN CANADA.
CURRENT VAPOR IMAGERY AND MODEL SOLUTIONS SUGGEST A SERIES OF WEAK
WAVES CONTINUING TO PROPAGATE ALONG THE SOUTHERN PERIPHERY OF THE
RIDGE AS A DEEP MOISTURE PLUME REMAINS IN PLACE OVER THE AREA. WEAK
DYNAMICAL FORCING ASSOCIATED WITH THESE WAVES AND SUFFICIENTLY MOIST
PROFILES SHOULD SUPPORT SCATTERED CONVECTION OVER THE WESTERN AND
CENTRAL ZONES THROUGH EARLY WEDNESDAY. GIVEN HIGH PWAT VALUES AND
DAILY ROUNDS OF CONVECTION OVER THE SAME GENERAL AREAS...ISOLATED
FLASH FLOODING WILL BE POSSIBLE MONDAY AND TUESDAY. ABOVE SCENARIO
SHOULD CONTINUE TO PROMOTE SLIGHTLY BELOW NORMAL TEMP MAXIMA OVER
MOST OF THE AREA.

CURRENT PROGS INDICATE A SHIFT IN THE LARGE SCALE/SYNOPTIC PATTERN
BY LATE WEDNESDAY WITH THE RIDGE BREAKING DOWN AND A SHORTWAVE
TROUGH BECOMING ESTABLISHED OVER THE SOUTHERN ROCKIES. THIS FEATURE
WILL PROPAGATE EASTWARD OVER THE SOUTHERN PLAINS THURSDAY...BECOMING
ABSORBED BY THE LONGWAVE EASTERN U.S. TROUGH BY EARLY SATURDAY. WILL
CONTINUE THE CURRENT FORECAST TREND OF SHIFTING GRIDDED POPS NORTH
AND EAST FOR THURSDAY WITH A DRYING TREND COMMENCING FRIDAY. THIS AS
HEIGHTS BUILD OVER THE SOUTHERN ROCKIES IN THE WAKE OF THE DEPARTING
WAVE. A DRIER SURFACE AIRMASS SHOULD ALSO USHER INTO THE REGION FROM
THE WESTERN U.S./GREAT BASIN REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             66  85  66  90 /  20  20  10  10
CARLSBAD NM               62  87  65  89 /  60  40  30  40
DRYDEN TX                 66  86  66  89 /  30  20  10  20
FORT STOCKTON TX          64  85  67  89 /  40  20  10  30
GUADALUPE PASS TX         58  80  63  84 /  60  40  30  40
HOBBS NM                  61  85  62  89 /  40  30  20  20
MARFA TX                  57  78  58  81 /  60  40  20  40
MIDLAND INTL AIRPORT TX   65  86  66  88 /  30  20  10  20
ODESSA TX                 65  87  67  89 /  30  20  10  20
WINK TX                   69  90  68  95 /  40  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/10
Hazardous weather outlook, Aug 15, 12:06 PM MDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
106 PM CDT SUN AUG 15 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
106 PM CDT (1206 PM MDT) SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TONIGHT ACROSS MUCH OF
SOUTHEASTERN NEW MEXICO AND WEST TEXAS.  A FEW OF THESE STORMS MAY
BECOME SEVERE THIS EVENING...MAINLY FROM THE WESTERN PERMIAN BASIN
SOUTH ACROSS THE DAVIS MOUNTAINS...THE BIG BEND...AND THE LOWER TRANS
PECOS REGIONS OF WEST TEXAS.  WIND GUSTS OVER 60 MPH AND HAIL TO THE
SIZE OF QUARTERS WILL BE POSSIBLE FROM THESE STORMS.  FREQUENT CLOUD
TO GROUND LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORM.

LOCALLY HEAVY RAINFALL...WITH RATES EXCEEDED AN INCH PER HOUR...WILL
BE POSSIBLE TONIGHT...PARTICULARLY FROM THE GUADALUPE MOUNTAINS SOUTH
ACROSS THE DAVIS MOUNTAINS AND ACROSS THE BIG BEND.  LOCALIZED
FLOODING OF ARROYOS...NORMALLY DRY WASHES AND DRAWS...LOW WATER
CROSSINGS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.